Loading ...
Sorry, an error occurred while loading the content.

Re: Staci's mom: new here, help please!, over hydration, resuming fluids?

Expand Messages
  • keycmv
    I am VERY surprised that the vet did not give Lasix, at least a low dosage to help reduce the liquids. Continued fluid in the chest can cause pressure and
    Message 1 of 5 , May 1, 2013
    • 0 Attachment
      I am VERY surprised that the vet did not give Lasix, at least a low dosage to help reduce the liquids. Continued fluid in the chest can cause pressure and discomfort and make the heart work harder.

      I would contact the vet today and push for this - especially since it has been a whole week.

      Carol
    • Laurie Stead
      Tami, Does Staci have heart disease?  Fluid in the chest is very alarming.  She needs that reduced sooner rather than later.  More fluids will push her over
      Message 2 of 5 , May 1, 2013
      • 0 Attachment
        Tami,

        Does Staci have heart disease?  Fluid in the chest is very alarming.  She needs that reduced sooner rather than later.  More fluids will push her over the edge from what you have described.  I did not see mention of Lasix?  How is her breathing?

        Laurie



        ________________________________
        From: "tamitamco@..." <tamitamco@...>
        To: "feline-heart@yahoogroups.com" <feline-heart@yahoogroups.com>
        Sent: Wednesday, May 1, 2013 3:35 PM
        Subject: [FH] Staci's mom: new here, help please!, over hydration, resuming fluids?



         
        Hello to all,

        My name is Tami and I am writing you about my 20 year old orange fluffball named Staci. I am trying to figure out if I should be doing anything here about her over hydration. X-rays show fluid in her chest and abdomen. She also has a fluid pouch that appears and disappears. Her hind feet are larger than usual. The last fluids were given just over a week ago. My new vet (who I like), seems to think we just need to wait for the belly bloating to go down on its own. Should I consider pushing for meds or needle to get fluid out of chest and belly???

        Her history:
        -she has been doing pretty well after a crash in February where she came close to the end. Subqs saved her life. We had been doing 150ml of fluid daily since February. Not since April 23rd have we given fluids.

        Recent bloating downturn:
        -April 12th: started amlodipine
        -April 19th: first full b-12 dose (.25 ml?)
        -April 20th: overall decline in eating started, dry amount to almost nothing, canned the same at about 2oz per day, not enough
        -April 23rd: last fluids given
        -April 24th: belly bloating and retained fluid pouch noticed
        -April 25th: X-ray and fluid analysis
        -april 26th: lower amlodipine to 1/8th
        -April 27th: started eating some dry, still decreased appetite in general, eats same canned as before 2oz daily, but hardly any of her previous 1/3 cup amount of dry
        -april 28: increased eating dry to 1/6 cup per day, still lowered appetite
        -April 29: decreased amlodipine to 1/16th pill
        -April 30: appetite still up the last few days, but down from her usual, doing 1/6 cup dry and 2oz canned total eaten daily.

        Recent history connections: I do not really like the Amlodipine. I feel that her breathing got heavier soon after starting it and right before a drop in eating and then the over hydration. I am not stating any certain causations, but I think the timeline is interesting. I am also trying to figure out if I will continue with b-12. She got that the day before the drop in eating. I have not heard of any negative connections, but am still wary and curious for feedback. She has also been constipated through this downturn. The last two days she has had two big poops per day, do that is not a concern, at least at the immediate moment.

        Diagnosis: Staci is in stage 4 crf and has a galloping heart rhythym. She has not been diagnosed with congestive heart failure, but crf group members made it sound like if the cat retains fluids, they have heart failure, high blood pressure, went to 126 from 180 with amlodipine, anemic, high phosphorous

        Meds:
        -Pepcid (10mg) 1/4 pill 1-2 times daily
        -Amlodinpine (2.5mg)crumbs daily, down from newly started 1/4 pill daily
        -Cerenia: (16mg?)1/4 pill 3 times per week
        -Aloh: 1/2 tsp daily
        Carafate: 0.5 ml daily
        Miralax: 1/4 tsp 2xs per day
        B-12: she got 1 full dose, (.25ml?) right before the recent bloated downturn, not getting now cuz no subqs given (anyone

        Dr is looking into a drug called something like Banazaprene? Any feedback? It's supposed to be a light blood pressure med with crf benefits

        Weight:
        Lifetime high: 13 lbs
        One year ago: 8.5 lbs
        This January before crash: 6.5 lbs
        February crash: 5.0 lbs
        March: 6.0
        Doin good in Early April: 6.63
        April first bloated: 7.3
        April less bloating: 7.1
        May 1st little less bloated: 6.5

        Bloating:
        I noticed the belly bloating the same day that she stopped absorbing fluids. She has had some "squishyness" since a week ago, even though no more fluids have been given in a week. Her fluid pouch seems to move and change. It was mostly on her left thigh for days, and then moved to her right side. Her butt, or high up between the thighs, has been the main place that her pouch has been the last week. Her hind legs are both bigger than usual. Before this last week, I never saw any fluids in her hind legs or butt area. Today the thighs have no fluids but there is a small belly fluid pouch and her hind feet are still big but not at their biggest.

        So, 2 main questions:

        1) should I be doing anything about the over hydration other than wait it out? Crf group members have mentioned meds or needle extraction, but my vet is not suggesting these.

        2) When should we consider giving more fluids? Obviously, I won't if she has a fluid pouch. What if the foot just still looks a little bigger? What if the belly bloating hasnt gone away? It seems that the fluids in the chest are the biggest risk, is there anyway to get signs of the fluid levels in the chest other than another X-ray? How do we know when it is time for resuming fluids?

        Thank you do much!
        Tami, Staci's mom


        [Non-text portions of this message have been removed]
      • elfinmyst
        Hi Tami I agree with the others, fluid build up is very serious and a sign of a failing heart. Body fluid is right sided heart failure and lung fluid is left.
        Message 3 of 5 , May 2, 2013
        • 0 Attachment
          Hi Tami

          I agree with the others, fluid build up is very serious and a sign of a
          failing heart. Body fluid is right sided heart failure and lung fluid is left.
          If there is fluid in the lungs, she urgently would need either a chest tap
          or diuretics. If it is outside the lungs and in the abdomen it is not as
          immediately urgent. If her kidney disease is so bad diuretics are a concern,
          there is spironolactone, which is safer for the kidneys but not as
          efficient as lasix from my experience.

          Benazepril did you mean? That's been a great drug for all my heart cats and
          it does help the kidneys as well. It's given for both heart and kidney
          failure, at least in the UK. It lowers blood pressure but nothing like as good
          as amlodipine. High blood pressure is dangerous so I wouldn't recommend
          stopping amlodipine.

          How is her breathing? Is it like normal? That is the best indication of
          fluid in the lungs. Faster than 30 per minute is concern as is double breaths
          (like two intakes before an exhale) or drawing the tummy in.

          Lyn

          _www.myfurkids.co.uk_ (http://www.myfurkids.co.uk/)

          [Non-text portions of this message have been removed]
        • tamitamco
          Carol, Thanks for your feedback. My vet thinks the drug is very hard on kidneys. I am considering pushing for the Lasix or a needle extraction, but I don t
          Message 4 of 5 , May 2, 2013
          • 0 Attachment
            Carol,

            Thanks for your feedback. My vet thinks the drug is very hard on kidneys. I am considering pushing for the Lasix or a needle extraction, but I don't feel certain about it. My vet seems to think the fluids will go down on its own. Staci has been sensitive to meds, so I am nervous about trying a new one.

            I felt like the Amlodipine was not good for her, as her headmovement with breathing started soon after starting the drug. Her inappetance started 5 days after amlodipine started, and the bloating and fluid retention started 10 days after starting amlodipine. I cant be certain of a causation between amlodipine and staci's recent bloated inappetant downturn, but the coincidence in timing is interesting. We are about to change from amlodipine to banazepril. I really want to get her off amlodipine, but it seems to be important that we do something for blood pressure.


            Thanks,
            Take care,
            Tami, Staci's mom





            On May 1, 2013, at 1:51 PM, "keycmv" <keycmv@...> wrote:

            > I am VERY surprised that the vet did not give Lasix, at least a low dosage to help reduce the liquids. Continued fluid in the chest can cause pressure and discomfort and make the heart work harder.
            >
            > I would contact the vet today and push for this - especially since it has been a whole week.
            >
            > Carol
            >
          Your message has been successfully submitted and would be delivered to recipients shortly.